Maine, 2017

Flood in Maine, May 15 to 17, 2017

May 15 to 17, 2017 · NWS GYX · 1 event in 1 county or zone

5 inches caused the Kennebec River at Skowhegan (flood stage 35,000 cfs), to rise to minor flood levels. The river crested at 38,840 cfs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Heavy rain of 1.5 to 2.5 inches caused the Kennebec River at Skowhegan (flood stage 35,000 cfs), to rise to minor flood levels. The river crested at 38,840 cfs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 15, 8:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 15, 8:23 PM EST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
923 PM EDT Mon May 15 2017

.SYNOPSIS...
Low pressure will meander over the Gulf of Maine this evening
before shifting well east into the maritimes later tonight. A
ridge of high pressure follows this system for late tonight into
Tuesday with much warmer weather. A warm front will approach
from the Great Lakes Tuesday night and Wednesday introducing
even warmer air to the region for midweek. A cold front will
pass through the region late in the week followed by high
pressure for the start of next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
923 PM Update...
A few changes to account for fewer clouds and some cooler
temperatures expected across the north country. Winds have
calmed down for the most part. No major changes at this time.

637 PM Update...
A few lingering showers are wrapping up across the region this
evening as downsloping clears out clouds and precipitation
alike. PoPs mostly cover the coast at this point for a few stray
showers as well as the islands for the next hour or so. Winds
will be decreasing as mixing decreases overnight. Skies are
clear already in far northern NH and this trend will continue as
drier air eats away at moisture to the south. Will be bringing
cloud cover down to match observational trends as this occurs.
Updates reflect these thoughts.

Previous discussion...
Stacked low pressure will gradually move away from the region
tonight. However, we'll have one more spoke of vorticity to come
through late this afternoon and early evening. This will bring
another batch of light showers to the region but should not
result in much in the way of measurable. In fact, most southern
zones will probably remain dry. Once we get that out of the way
we should gradually clear tonight with diminishing winds.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday with feature somewhat gusty NW flow but it will be
mostly sunny and much warmer. Despite wind gusts of 20-25 MPH,
many areas will see temperatures around 70 degrees.

A bit of a ridge axis will crest overhead Tuesday night with
fair weather. Some far northwestern areas will radiate down into
the 40s, but most locations will remain in the 50s overnight.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Upper level flow pattern has become more progressive than it has
been in previous weeks. The general trend over the eastern US
for the rest of the week will be toward warm southern stream
ridging while a slowly moving upper low drifts east across the
Great Plains this weekend and toward the Northeast US and
southeastern Canada early next week. This pattern will set the
stage for a pretty strong warm up through the week with a slight
cool down back toward normal levels this weekend. The coldest
air remains up over the Arctic Ocean and on the other side of
the globe in northern Asia, so even our colder days this weekend
will not be that cold.

The upper ridge makes its presence felt across the area
beginning on Wednesday, with much warmer air moving into the
region from west to east and from the top down. A lingering
surface trough just to the east of the mountains will keep an
onshore southerly flow across much of Maine which will hold
temperatures down a bit. Across New Hampshire expect much better
heating. Model forecast 850 MB temperatures of around +16C
suggests upper 80s are likely in areas of full mixing. It's
possible that some areas of southern New Hampshire could even
hit 90. Warmest spot looks like Nashua (87) while the coolest
should be Rockland (67).

On Thursday the upper ridge crests over the area and shifts a
bit to the east. This will spread the warmest air across the
rest of the forecast area. A moderate westerly flow should keep
the sea breeze influences confined to the immediate coastline
east of Portland. Model forecast 850 MB temperatures up to +18C
suggests 90F is likely for the well mixed areas. Given this will
be the second warm day in a row, it is possible that we mix even
further and could see peak warming into the low to mid 90s.
Warmest spot looks like Portsmouth (91) and the coolest should
again be Rockland (76).

All this warmth and increasing low level moisture could lead to
a stray thunderstorm in the evening mainly in the mountains.
Models are forecasting some cooler temperatures moving in aloft
from the northwest in the evening which would make things more
unstable, but this is perhaps a bit overdone at least until a
shortwave trough slides toward the area Thursday night. This is
when a few lingering storms could drift into the area in advance
of a cold front arriving on Friday.

Upper level trough swinging through southern Canada shoves a
cold front through the area on Friday. Afternoon highs will be
dependent on when the front arrives. If it arrives later in the
day, then it could be another hot day on the coastal plain with
thunderstorms possible. Right now it looks like the front will
be arriving fairly early, with cooling temperatures aloft as the
day goes on along with a northwesterly flow. This flow pattern
would produce the warmest temperatures along the coast and the
coolest in the mountains. Good mixing with the cold advection
and northwesterly downslope winds will bring wind gusts to
around 30 MPH. Warm spot looks like Portsmouth (80) and the
coolest should be Jackman (64).

Surface high pressure builds in from the northwest Friday night
into Saturday. While temperatures start of cool in the 40s,
sunshine will be able to warm things up from the bottom up,
generally into the 60s. Warm spot may be Keene (68) and the cool
spot Jackman (58).

High pressure shifts to the east on Sunday with an onshore
southeasterly flow developing and a broader upper trough trying
to push in from the west. This should keep us fairly cool, in
the 50s and 60s, with increasing clouds and rain chances
arriving late. Upper trough moves across the area Sunday night
into Monday with a good chance of rain as it does so. Models
differ slightly on the track of this low, but agree on the
general placement and likelihood of rainfall.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term...Any MVFR conditions this evening will give way to
VFR tonight and will continue through Tuesday night.

Long Term...Expect VFR conditions Wednesday and Thursday. There
could be some thunderstorms dropping in from the northwest
Thursday night and possibly on Friday ahead of a cold front.

&&

.MARINE...
Short Term...Have extended the SCA a few more hours this
evening as winds should still gust around 25 kt in the evening
hours. Otherwise, breezy near-shore winds Tuesday but should
remain below SCA thresholds.

Long Term...Broad southwesterly flow expected over the waters
Wednesday and Thursday but should stay below advisory levels. A
cold front will arrive on Friday with northerly flow behind it
through Saturday.

&&

.FIRE WEATHER...
Drying conditions are expected Tuesday as RH values fall back
into the 40s along with 20-25 mph gusts at times.

&&

.HYDROLOGY...
Recent rains (and snow) has led to rises on many of the rivers
in the headwaters. Although most areas are expected to remain
below flood stage, the location to watch will be the upper
Androscoggin River at Gorham. Flow has already approached flood
stage and additional flow is coming down the river. If this were
to reach flood it would occur this evening into tonight.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ150>152-
     154.

&&

NEAR TERM...Hanes
SHORT TERM...Ekster
LONG TERM...Kimble
Hazardous weather outlook, May 15, 2:43 PM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
343 PM EDT Mon May 15 2017

MEZ007>009-012>014-018>028-NHZ001>015-161945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
343 PM EDT Mon May 15 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-161945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
343 PM EDT Mon May 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
May 15, 10:00 PM EST to May 17, 6:45 AM EST
Where
Somerset County, Skowhegan to 0.46 mi ENE of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.770, -69.720

Heavy rain of 1.5 to 2.5 inches caused the Kennebec River at Skowhegan (flood stage 35,000 cfs), to rise to minor flood levels. The river crested at 38,840 cfs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702116.